2

votes

Pain meds + paleo

Answered on August 19, 2014
Created August 15, 2012 at 1:48 AM

Does pain medication prevent, slow, or inhibit weight loss? If so, how? My girlfriend has chronic pancreatitis and is trying to lose weight after gaining 20 pounds after starting her opiate pain medication, and it's just not happening. She does crossfit and eats paleo/VLC. I read somewhere that cortisol levels and many other bodily processes are affected negatively by medications like these, but I was wondering if anyone knew the science behind this, because neither of us understand it.

Thanks in advance!

1c67bc28f4e44bbb8770b86df0463df3

(6719)

on August 16, 2012
at 03:59 AM

imo, stop eating so much fat, and replace with carbs, watch weight go down

1c67bc28f4e44bbb8770b86df0463df3

(6719)

on August 16, 2012
at 03:57 AM

Im sorry man but here is the deal, increased cortisol will strip away muscle and make one less hungry, slowed digestion will do nothing to change the amount of calories taken in. If the pain meds are slowing her down, less TDEE plus normal kcal intake will mean weight gain. Pain meds do NOT slow metabolism down, they may slow someone down literally but not metabolically.

9e7b40069fe4e44bfbe5dde2a7247090

(10)

on August 15, 2012
at 01:59 AM

So it can't be a result of increased cortisol levels from her pain, nor the significantly slowed digestion from the morphine? If it is as simple as you say, that's fantastic, but I just can't see her eating any healthier/exercising more than she does!

  • 9e7b40069fe4e44bfbe5dde2a7247090

    asked by

    (10)
  • Views
    1.1K
  • Last Activity
    1457D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

2 Answers

1
D41fcf8a3e7f2fa31c7a9c444a505f3f

(362)

on August 15, 2012
at 03:33 AM

There are many possibilities here:

First of all her inflamed pancreas which possibly means malfunctioning regulation of insulin and glucagon (hormones which have a great influence on glucose homoeostasis and therefore our weight). Cortisol levels from her pain might be a possibility, as well as those known side effects of opiates on digestion.

There have been recent studies about the correlation between opioid receptors and energy metabolism. If certain receptors are stimulated the body can become less efficient in the regulation of fatty acid oxidation.

Another study suggests that opiates may cause people to have a higher preference for fatty and sugary foods and also cause them to overeat.

Although I usually advocate the unweighed, unmeasured approach, in your GF's case maybe a food and workout journal might be helpful just to get a feeling for her macro nutrient intake ratio, kcal expenditure, rest and recovery. If cortisol is a factor cutting down on metcon and shifting more to strength training + mobility work might also be helpful. She might have to lower her carb intake and even adjust her fat intake accordingly to counter the possible weight gaining effects from her pancreatitis and/or her medication.

The main goal is to get the pancreas back on track again. I don't know how strict her diet is, but she might have to go very strict paleo (gluten free, no legumes, no dairy, no nuts, no seeds, no eggs etc) or might want to consider to try the GAPS diet as once mentioned by Chris Kresser.

-1
1c67bc28f4e44bbb8770b86df0463df3

on August 15, 2012
at 01:50 AM

Its a case of total calories in VS total daily energy expenditure.

9e7b40069fe4e44bfbe5dde2a7247090

(10)

on August 15, 2012
at 01:59 AM

So it can't be a result of increased cortisol levels from her pain, nor the significantly slowed digestion from the morphine? If it is as simple as you say, that's fantastic, but I just can't see her eating any healthier/exercising more than she does!

1c67bc28f4e44bbb8770b86df0463df3

(6719)

on August 16, 2012
at 03:57 AM

Im sorry man but here is the deal, increased cortisol will strip away muscle and make one less hungry, slowed digestion will do nothing to change the amount of calories taken in. If the pain meds are slowing her down, less TDEE plus normal kcal intake will mean weight gain. Pain meds do NOT slow metabolism down, they may slow someone down literally but not metabolically.

1c67bc28f4e44bbb8770b86df0463df3

(6719)

on August 16, 2012
at 03:59 AM

imo, stop eating so much fat, and replace with carbs, watch weight go down

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!